Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jul, 1967, Volume 35, Issue 3

Additive von Neumann-Morgenstern Utility Functions<485:AVNUF>2.0.CO;2-A
p. 485-494

Robert A. Pollak

Necessary and sufficient conditions for the addivity of ordinal utility functions are well known. In this paper a necessary and sufficient condition for the addivity of von Neumann-Morgenstern utility functions is presented; this condition is summarized in the "strong additivity axiom". A "weak addivity axiom" is introduced, and it is shown that an individual's preferences satisfy this axiom if and only if his von Neumann-Morgenstern utility function is either additive or "log additive". The extension of these results to the continuous consumption case is indicated.

Log In To View Full Content

Journal News